Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Charleston, SC

June 23, 2019Allendale County, Hampton County, Jasper County, South Carolina; 4 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2019, 7:06 PM EDT for Allendale County, Hampton County, Jasper County, South Carolina; 4 counties in Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 7:06 PM EDT (23:06 UTC)
Expired
Jun 23, 2019, 8:00 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Effingham County, GA, Jenkins County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
555 PM EDT Sun Jun 23 2019

.SYNOPSIS...
High pressure will gradually build across the Southeast through
Tuesday. A front will stall over the area Wednesday and
Thursday before high pressure rebuilds.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Based on recent trends and latest guidance from the HRRR, we
have increased PoP into the solid chance range over Georgia and
for Allendale and Hampton County, but maintaining slight chance
elsewhere through the evening. Convection continues to develop
in response to a nearby cold front near the Altamaha River, and
spreads east-southeast with the mean steering flow. Given that
the overall thermodynamics aren't that impressive, we feel that
any risk of severe weather is near zero. But since we've seen
some strong winds in the 35-45 mph range not far outside the
CWA, and with DCAPE still as high as 800-900 J/kg, we can't
entirely rule out a few storms with similar winds through 8 or 9
pm, mainly across Georgia.

Previous discussion...
Latest surface analysis and visible satellite indicates a weak
low pressure near the Grand Strand with an associated cold front
arching from SE GA into middle GA. A few clusters of
thunderstorms have developed along and south of the front. To
the north, cumulus development has remained limited to the
Charleston Tri-County area and along the Altamaha River
corridor. Latest SPC mesoscale analysis indicated 25-75 J/kg of
CIN between the cumulus fields. Latest runs of the HRRR
indicates that convection sourced from the upper Savannah River
area will approach SE GA this evening. However, the storms will
approach around sunset and the BL will likely stabilize. I will
limit chance PoPs for showers and thunderstorms to SE GA and
across portions of the CHS Tri-county late this afternoon and
early this evening. Tonight, convective activity should end by
mid evening, the rest of the night will remain dry. Low
temperatures are forecast to range from the mid 70s inland to
the upper 70s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Fairly strong NVA resulting from a shortwave ridge along with
westerly BL flow should limit convective coverage on Monday. The
sea breeze will likely be pinned at the coast until late in the
afternoon. We maintained isolated PoPs along the coast where
sea breeze convergence might overcome the cap. Highs are
expected to reach the mid to upper 90s though dewpoints will
likely mix down into the 60s inland. We can't rule out a few
spots seeing heat indices touch 105F for a few hours, mainly in
the coastal corridor.

A shortwave will move through Monday night, potentially bringing
a decaying MCS into western areas late in the evening. Current
indications are that the convection will dissipate before making
much progress into our area.

Slightly drier air, mid-level capping and westerly BL flow
will preclude convection on Tuesday. Highs will be in the mid
to upper 90s but slightly lower dewpoints should keep heat
indices below 105F.

Wednesday should see slightly more afternoon/evening convection
as the upper ridge breaks down and an onshore flow develops,
thus allowing for an earlier sea breeze. Highs will be in the
mid 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface troughing will prevail across the Southeast. This will bring
our area the typical afternoon/evening showers and thunderstorms.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR conditions are forecast through the 18Z TAF period for KCHS
and KSAV. The chances for deep convection appear too limited to
mention in the TAFs. The greatest chance for showers and
thunderstorms will remain over extreme SE GA.

Extended Aviation Outlook: Brief flight restrictions are possible
in afternoon/evening showers/thunderstorms.

&&

.MARINE...
Weak low pressure will remain centered near the Grand Strand of SC
this evening, then tracking slowly ENE late tonight. To the south,
broad sfc high pressure will remain centered over the eastern Gulf
of Mexico. This pattern should yield steady southwest winds, around
10 knots. Seas are forecast to range from 1 to 2 feet.

A weak front will stall across the waters mid-week before high
pressure rebuilds late week into next weekend. Winds/seas will
remain below advisory thresholds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 23, 3:28 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 PM EDT Sun Jun 23 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
328 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around
105 degrees across southeast South Carolina and southeast Georgia on
Monday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-241930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
328 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 6:25 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Sun Jun 23 2019

GAZ100-114>119-137>141-232315-
Inland McIntosh-Bulloch-Evans-Tattnall-Coastal Liberty-Inland
Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
McIntosh-Coastal Bryan-Long-
625 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...MCINTOSH...BULLOCH...CHATHAM...LONG AND TATTNALL
COUNTIES...

At 625 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nevils to near
Cox, and moving southeast at 70 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Pembroke, Darien, Ludowici, Tibet, Fort
Stewart and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3143 8161
      3147 8161 3151 8166 3154 8166 3155 8170
      3158 8170 3167 8184 3247 8187 3181 8104
      3171 8110 3162 8110 3140 8123 3137 8122
      3135 8124 3130 8122 3129 8124
TIME...MOT...LOC 2225Z 316DEG 61KT 3223 8175 3147 8166
Special weather statement, Jun 23, 6:27 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
627 PM EDT Sun Jun 23 2019

GAZ087-088-099-100-SCZ040-042-232315-
Bulloch-Jenkins-Candler-Screven-Allendale-Hampton-
627 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER...JENKINS...HAMPTON AND ALLENDALE COUNTIES...

At 627 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Martin to
Alexander to Herndon, and moving south at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Hampton, Lake Warren
State Park and Westside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3248 8218 3256 8208 3254 8203 3260 8200
      3266 8208 3282 8215 3292 8208 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8154
      3311 8137 3311 8119 3282 8102 3266 8143
      3231 8166 3247 8187 3229 8186 3230 8215
TIME...MOT...LOC 2227Z 354DEG 19KT 3311 8141 3303 8186 3281 8212
Special weather statement, Jun 23, 6:56 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
656 PM EDT Sun Jun 23 2019

GAZ088-100-101-116-118-119-SCZ042-047-048-051-232345-
Bulloch-Screven-Effingham-Coastal Chatham-Inland Chatham-Inland
Bryan-Inland Jasper-Coastal Jasper-Hampton-Beaufort-
656 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
BULLOCH...EFFINGHAM...CHATHAM...BEAUFORT...HAMPTON AND JASPER
COUNTIES...

At 656 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Stilson to Meldrim,
and moving southeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Savannah, Hilton Head Island, Pooler, Bluffton, Ridgeland,
Springfield, Bellinger Hill Area and Wilmington Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3234 8165 3266 8144 3283 8102 3210 8078
      3206 8084 3201 8080 3178 8102
TIME...MOT...LOC 2256Z 305DEG 44KT 3234 8158 3214 8140

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:16 PM EDTSpecial Marine WarningCHS54 min
Jun 23, 6:27 PM EDTSpecial Weather StatementCHSAllendale, Hampton48 min
Jun 23, 6:33 PM EDTSpecial Marine WarningCHS95 min
Jun 23, 6:56 PM EDTSpecial Weather StatementCHSHampton, Jasper49 min
Jun 23, 7:25 PM EDTSpecial Marine WarningCHS102 min
Jun 23, 7:53 PM EDTSpecial Weather StatementCHSBeaufort52 min
Jun 23, 6:25 PM EDTSpecial Weather StatementCHSBryan, Liberty, Long, McIntosh50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.